Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 29, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 21, 2004, 3:41 PM EDT for Otsego County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2004, 3:41 PM EDT (19:41 UTC)
- Expired
- Jul 21, 2004, 4:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 25 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 211941
SVRAPX
MIC137-212030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
341 PM EDT WED JUL 21 2004
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...OTSEGO COUNTY IN NORTHERN LOWER
MICHIGAN
* UNTIL 430 PM EDT
* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR SPARR...OR ABOUT 9 MILES
NORTHEAST OF GAYLORD...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL OTSEGO COUNTY AROUND 400 PM EDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4498 8451 4508 8460 4511 8465 4513 8465
4513 8464 4520 8454 4520 8437 4505 8437
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:25 AM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 21, 11:25 AM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1125 AM EDT WED JUL 21 2004 .SHORT TERM...MCS IN SOUTH CENTRAL WISCONSIN IS BEGINNING TO SPIN CLOUDS INTO THE FORECAST AREA AS THE SYSTEM MOVES TO THE SOUTHEAST INTO SOUTHERN LAKE MICHIGAN. THE MAIN CONCERN THIS AFTERNOON, HOWEVER, WILL BE DEVELOPMENT OF THUNDERSTORMS IN CENTRAL WISCONSIN NORTH OF THE CURRENT MCS. TEMPERATURES ARE STILL CONSIDERED TO RISE TO AROUND 85F ACROSS MOST OF THE FORECAST AREA COUPLED WITH DEWPOINTS AROUND 70F EXPECT CAPES TO RISE TO AROUND 2500 J/KG. WITH THE WINDS ROUGHLY UNIDIRECTIONAL AND 850 AND 700 MB WAA EXPECT THAT THERE IS A POSSIBILITY OF BOW ECHOES. THE ONLY LIMITING FACTOR WITH THIS WILL BE THAT THE WIND AT 500 MB WILL BE BELOW 35 KNOTS. OUR BIGGEST CONCERN WITH THESE STORMS THOUGH MAYBE WITH HEAVY RAIN AND BACK BUILDING THUNDERSTORMS. THE CORFIDI VECTORS IN PORTIONS OF NW LOWER ARE EITHER 0 IN MAGNITUDE OR THEY ARE 180 DEGREES FROM THE WIND. THIS COULD BE A PROBLEM AS THE PWATS ARE AROUND 2.00. OTHERWISE, HAIL IS BECOMING LESS LIKELY A PROBLEM AS THE FREEZING LEVEL AND THE WET BULB ZERO LEVELS CONTINUE TO RISE THROUGH THE DAY. LUTZ && .PREV DISCUSSION...ISSUED 333 AM EDT WED JUL 21 2004 LONG TERM...PATTERN SETTING UP TO AMPLIFY MEAN LONG WAVE TROUGH OVER EASTERN NORTH AMERICA AS PERSISTENT TROUGHING OVER THE EASTERN U.S. CONTINUES TO PUSH OUT INTO THE ATLANTIC. HINTS OF THIS UPCOMING PATTERN CHANGE EVIDENT IN 00Z 500MB ANALYSIS...WITH WAA/ HEIGHT RISES OCCURRING ALONG NORTHERN SIDE OF UPPER VORTEX NORTH OF HUDSON BAY (BELOW CAA OCCURRING AT 250MB)...WHICH WILL SERVE TO PUSH THE WESTERN END OF THE CIRCULATION SOUTH. REMNANTS OF PACIFIC TROUGH/ COLD POOL MOVING EAST OUT OF BRITISH COLUMBIA WILL INDUCE ADDITIONAL HEIGHT FALLS ACROSS MANITOBA/ONTARIO BY THURSDAY...AND EVENTUALLY INTO THE UPPER GREAT LAKES BY THE END OF THE WEEK WHICH WILL SHORT CIRCUIT SUMMER ONCE AGAIN. GUIDANCE APPEARS TO BE TRENDING FASTER WITH MAIN COLD FRONT COMING OUT OF CANADA...LOOKING MORE LIKE BOUNDARY WILL SWEEP THROUGH THE AREA THURSDAY MORNING. THURSDAY...THAT BEING SAID...WILL GO AHEAD AND DRY THINGS OUT FOR THURSDAY GIVEN DRY AIR ADVECTING IN BEHIND THE FRONT AND STRONG CAA/ISENTROPIC DOWNSLOPE FLOW. DRY WEATHER CONTINUES INTO THURSDAY NIGHT AS COOL HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. MARINE ISSUES...GOOD CAA (FOR JULY ANYHOW) SPREADS SOUTH BEHIND COLD FRONT...WITH 20-25KT WINDS BELOW 850MB. EVEN OVER COLDER (AROUND 15C) WHITEFISH BAY...FORECAST 850MB TEMPERATURES NEAR 10C DURING THE AFTERNOON IMPLIES A BIT LESS THAN NEUTRAL BOUNDARY LAYER...WHICH MAY BE ENOUGH TO PUSH SOME HIGHER MOMENTUM DOWN TO THE LAKE SURFACE. MAY BE LOOKING AT SCA CONDITIONS AROUND THE UPPER MICHIGAN MARINE ZONES...AND POSSIBLY AS FAR SOUTH AS GRAND TRAVERSE BAY/THUNDER BAY ON THE LOWER MICHIGAN SIDE. THIS MAY CONTINUE INTO THURSDAY NIGHT...ESPECIALLY ALONG LAKE HURON NEARSHORE NORTH OF THUNDER BAY WHERE LOCAL EFFECTS IN NORTHWEST FLOW WILL HELP KEEP WINDS UP. FRIDAY AND EXTENDED PERIODS...NO CHANGES MADE BEYOND FRIDAY...STILL LOOKING DRY AND COOL WITH DAYTIME HIGHS FRIDAY RUNNING 10-15 DEGREES BELOW LATE JULY NORMALS. SIMILAR STORY FOR SATURDAY. && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. && JPB
Hazardous weather outlook, Jul 21, 5:28 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 528 AM EDT WED JUL 21 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-221100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 528 AM EDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS NORTHERN MICHIGAN...AND CONTINUE INTO THE NIGHTTIME HOURS. THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...WITH HAIL AROUND ONE INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL AMOUNTS THE MAIN THREATS THIS AFTERNOON. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN SEVERE WEATHER THREATS THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:56 PM EDT | Special Marine Warning | APX | 49 min | |
| Jul 21, 3:37 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 38 min |
| Jul 21, 3:57 PM EDT | Special Marine Warning | APX | 93 min | |
| Jul 21, 4:12 PM EDT | Special Marine Warning | APX | 93 min | |
| Jul 21, 4:12 PM EDT | Special Marine Warning | APX | 93 min | |
| Jul 21, 5:23 PM EDT | Special Marine Warning | APX | 52 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.